Skip to main content
Coronavirus disease 2019 vaccine administration in patients with reported reactions to polyethylene glycol- and polysorbate-containing therapeutics
Published Web Locationhttps://doi.org/10.1016/j.anai.2022.03.006
BackgroundPolyethylene glycol (PEG) and polysorbate reactions were initially implicated as a likely risk factor for reacting to coronavirus disease 2019 (COVID-19) vaccines and remain a source of vaccine hesitancy despite increasing evidence that they do not pose an increased risk for COVID-19 vaccine reactions.
ObjectiveTo investigate COVID-19 vaccine safety outcomes in patients with reported reactions to PEG- and polysorbate-containing medications and vaccines.
MethodsCOVID-19 vaccine safety was reviewed in patients with PEG or polysorbate reactions documented in their electronic medical records at a tertiary academic medical center (cohort 1) and patients referred to Allergy and Immunology with reported PEG or polysorbate reactions (cohort 2). COVID-19 vaccine safety was also reviewed following reported symptoms (onset ≤ 12 hours) to first-dose PEG-containing messenger RNA (mRNA) COVID-19 vaccine (cohort 3).
ResultsOf 252 patients in cohort 1 (n = 202) and cohort 2 (n = 50), 236 (94%) received mRNA COVID-19 vaccines (106 Pfizer, 130 Moderna); 235 received both doses. Only 3 patients from cohort 2 developed mild rash following vaccination. None of the 44 patients in cohort 3 with acute symptoms following first-dose mRNA COVID-19 vaccine (27 Pfizer, 17 Moderna) had previously reported PEG or polysorbate reactions. Of these 44 patients, 43 received the second dose and all 3 who developed symptoms following the second dose (1 required epinephrine) had negative PEG skin testing.
ConclusionPatients with reported reactions to PEG and polysorbate safely received COVID-19 vaccines. PEG and polysorbate skin testing did not identify patients at risk for first dose or recurrent reactions to COVID-19 vaccines. Screening for PEG and polysorbate allergy may only increase vaccine hesitancy without identifying patients at risk for COVID-19 vaccine reactions.
For improved accessibility of PDF content, download the file to your device.